Thunderstorm Wind, Texas
- When
- July 3, 9:45 PM CST
- Where
- Texas County, 1.66 mi E of Goodwell
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.600, -101.600
Scattered showers and thunderstorms moved across the combined Oklahoma and Texas Panhandles starting late on the 2nd and continuing through the evening of the 3rd. First storms moved from the southeast to northwest, changing over to move west to east motion and finally with the final wave, they moved from the north-northwest to south-southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered showers and thunderstorms moved across the combined Oklahoma and Texas Panhandles starting late on the 2nd and continuing through the evening of the 3rd. First storms moved from the southeast to northwest, changing over to move west to east motion and finally with the final wave, they moved from the north-northwest to south-southeast. On the evening of the 2nd a couple of isolated storm became severe producing winds up to 70 to 80 mph over Randall and Collingsworth Counties. Then on the evening of the 3rd additional thunderstorms became severe through wind gusts reaching up to 60 to 63 mph in the TX Panhandle and the OK Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 5:56 PM CST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 656 PM CDT Wed Jul 3 2024 ...New AVIATION... .SHORT TERM ... (This evening through Thursday night) Issued at 225 PM CDT Wed Jul 3 2024 As has been the theme for the past few days, precipitation chances continue both today and tomorrow for the Panhandles. A few storms may have the potential to be strong to severe, with damaging winds and large hail the primary hazards. Most areas will remain around or below average for temperatures on both of these days. Satellite imagery depicts cloud cover remaining across most of the Panhandles with the exceptions being the far southeastern TX Panhandle and much of the west. Cumulus are developing east of the mountains in NM/CO and a few showers/storms are starting to form and slowly drift off to the east. With the cloud cover and rain showers lingering across the Panhandles today, temperatures have stayed cool for areas along a line roughly from Hereford, to Amarillo/Dumas, and up through Canadian to the northeastern Panhandles. Have adjusted high temperatures down and increased PoPs for areas receiving rain showers. Will need to keep an eye on the storms moving off of the higher terrain as they move towards the Panhandles. The storms will be moving into a slightly higher shear environment as they move over the Southern High Plains this evening. Cannot rule out a storm or two become severe, but with temperatures remaining quite cool today, the environment likely will not be the most favorable today. For Independence Day, a cold front will propel down the High Plains and will move over the Panhandles during the daytime hours. Northerly winds behind the front are expected with some breezy to gusty winds. This front will also limit daytime heating for the northern zones, keeping these areas in the 80s whereas the south should be able to reach at least the mid to upper 90s. Current expectation is that the front will clear most of, if not all of, the Panhandles by late afternoon, with the southeast being the potential area staying ahead of the front. The front tomorrow should be the focal point for afternoon/evening storms and with the current forecast having it south of the CWA, storm chances are very low and should not have much, if any, impact on Independence Day evening activities. Additional showers and thunderstorms will be possible Thursday night into Friday morning as an upper level disturbance moves over the Panhandles. Muscha && .LONG TERM ... (Friday through next Tuesday) Issued at 225 PM CDT Wed Jul 3 2024 Showers and thunderstorm chances continue each day from Friday through Tuesday for the Texas and Oklahoma Panhandles. Some of the storms could be strong to severe on these days. Temperatures are forecast to be right around average or just below average. Northwest flow at H500 will prevail each day during the long term forecast period. For Friday, a trough will will be located across the north central CONUS with ridging out west. The Panhandles will still be influenced by the cold front from the day prior and H850 temperatures are forecast to be around 20 Celsius by peak heating on Friday afternoon. Temperatures are forecast to be in the 80s across the region with some locations potentially in the upper 70s. Precipitation from the morning should dissipate or move off to the east before another band moves in from the west during the evening hours. Model guidance deviates on the location of the better precipitation bands, but the highest chances for precipitation will be across the central and west through Saturday morning. Not much change is currently expected Saturday through the middle of next week. The northwest flow aloft will continue to allow shortwaves to move across the region and with moisture continuing to be in place, showers and storms should be able to develop across portions of the area each day. Additionally, this flow will not be the most conducive for temperatures to reach the triple digit mark, so highs in the 80s and 90s are expected this weekend through early next week. Muscha && .AVIATION... (00Z TAFS) Issued at 643 PM CDT Wed Jul 3 2024 For the 00Z TAFs, the latest round of showers and thunderstorms has far less coverage compared to 24 hours ago. Most recent radar trends suggest KGUY may be impacted by showers and thunderstorms this evening. Have included VCTS at that site for a few hours this evening. As of this writing, it appears KDHT and KAMA will remain dry tonight and Independence Day. After the showers and storms dissipate late tonight, generally dry conditions are anticipated. Outside of any thunderstorms, VFR conditions are expected to prevail at the terminal sites through late Thursday afternoon. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 71 92 65 84 / 10 10 50 30 Beaver OK 66 87 61 86 / 40 0 20 10 Boise City OK 61 84 57 82 / 50 0 30 20 Borger TX 73 95 66 89 / 20 0 40 30 Boys Ranch TX 69 92 64 85 / 20 0 50 30 Canyon TX 71 92 64 82 / 10 10 50 40 Clarendon TX 74 96 66 83 / 10 10 40 30 Dalhart TX 63 88 59 82 / 30 0 40 20 Guymon OK 64 87 60 84 / 50 0 30 20 Hereford TX 71 94 65 84 / 10 10 50 30 Lipscomb TX 70 91 63 86 / 20 0 30 10 Pampa TX 71 92 65 84 / 20 10 40 30 Shamrock TX 74 99 67 87 / 10 20 40 30 Wellington TX 76 100 68 88 / 10 20 40 40 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...05 LONG TERM....05 AVIATION...02
Hazardous Weather Outlook National Weather Service Amarillo TX 229 PM CDT Wed Jul 3 2024 OKZ001>003-TXZ001>020-317-040730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 229 PM CDT Wed Jul 3 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...through Tonight. Thunderstorms will be possible across the Panhandles through tonight. A storm or two may become severe across the north this evening, with damaging winds and large hail the main threats. Heavy rain may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible each day from Thursday through Tuesday across the Texas and Oklahoma Panhandles. Some storms on these days could be severe, with large hail and damaging winds being the primary hazards. Additionally, heavy rainfall will be possible which may lead to isolated areas of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
837 PM CDT Wed Jul 3 2024
OKZ002-TXZ002-003-007-008-040215-
Texas OK-Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
837 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TEXAS...NORTHWESTERN
HUTCHINSON...HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES THROUGH 915 PM CDT...
At 836 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Guymon to 5 miles
northwest of Sunray. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cactus, Gruver, and Hardesty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3662 10095 3650 10107 3650 10109 3649 10109
3602 10153 3603 10202 3663 10146 3669 10095
TIME...MOT...LOC 0136Z 269DEG 39KT 3658 10141 3608 10188
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
841 PM CDT Wed Jul 3 2024
OKZ002-003-040230-
Texas OK-Beaver OK-
841 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BEAVER AND EAST
CENTRAL TEXAS COUNTIES THROUGH 930 PM CDT...
At 841 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hayne to near Hardesty.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beaver, Forgan, Adams, Boyd, Mocane, Turpin, and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10013 3666 10060 3664 10128 3700 10087
TIME...MOT...LOC 0141Z 263DEG 43KT 3700 10081 3663 10124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
912 PM CDT Wed Jul 3 2024
OKZ001-040315-
Cimarron OK-
912 PM CDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CIMARRON COUNTY THROUGH
1015 PM CDT...
At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wheeless, or 14 miles west of Boise City, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boise City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3670 10234 3658 10285 3679 10290 3700 10247
3699 10243
TIME...MOT...LOC 0211Z 247DEG 19KT 3673 10277
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
944 PM CDT Wed Jul 3 2024
OKZ001-002-040330-
Cimarron OK-Texas OK-
944 PM CDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN TEXAS AND EAST CENTRAL
CIMARRON COUNTIES THROUGH 1030 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Keyes, or 18 miles southwest of Elkhart, moving east at
35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eva and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3669 10219 3690 10221 3699 10167 3661 10166
TIME...MOT...LOC 0244Z 267DEG 29KT 3679 10211
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
1007 PM CDT Wed Jul 3 2024
OKZ001-002-TXZ001-002-040330-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
1007 PM CDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES
THROUGH 1030 PM CDT...
At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Griggs, or 14 miles southeast of Boise City, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Griggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3651 10245 3672 10236 3665 10193 3638 10213
TIME...MOT...LOC 0306Z 286DEG 27KT 3658 10232
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial Weather Statement
National Weather Service Amarillo TX
1028 PM CDT Wed Jul 3 2024
OKZ001>003-TXZ001>004-040415-
Cimarron OK-Texas OK-Beaver OK-Sherman TX-Dallam TX-Ochiltree TX-
Hansford TX-
1028 PM CDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BEAVER...TEXAS...
SOUTHEASTERN CIMARRON...NORTHERN HANSFORD...NORTHERN SHERMAN...
NORTHEASTERN DALLAM AND NORTHWESTERN OCHILTREE COUNTIES THROUGH 1115
PM CDT...
At 1028 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Hooker to 8 miles west of
Griggs. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Guymon, Goodwell, Optima, Hardesty, Adams, Waka, Griggs, and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3687 10074 3623 10106 3638 10232 3675 10219
3683 10128
TIME...MOT...LOC 0328Z 279DEG 34KT 3680 10127 3658 10227
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Vanden BoschThe Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198342, 1198343, 1198344.